Acetaminophen is widely used to lower fever and alleviate mild to moderate pain because of its relative safety and minimum side effects when consumed in its therapeutic dosage. Acetaminophen in many parts of world is also called paracetamol. However, with wider utilization, its toxicity due to over dose has also become common problem. Acetaminophen is available as single component or in combination with other medications. It is available as over the counter or as prescribed medicine.
Despite its safety, there are many cases of acetaminophen toxicity reported in poison center. Overdose of this medicine is one of the major causes for acute liver failure in United States.Liver damage can occur as a result of acute overdose or frequent repetition of excessive dose. Over dose can be intentional or accidental. The drug is used for children as well as adults.
Causes of Acetaminophen Overdose:
The maximum recommended dosage of the drug is 3000 mg per day. An over dose means the medicine is taken more than its recommended therapeutic dose in 24 hours. In majority of time, the medicine is taken safely as directed and prescribed by the physician. Overdose of acetaminophen can occur due to several reasons.
- Overdose can occur accidentally as a person may take more than the recommended daily dose. This often happens when fever or pain is not alleviated.
- Patient may take more than one medicines that contain acetaminophen as one of its ingredients. He may consume it without even knowing it. Hence the sum total of dose may become high.
- Frequent intake of extended relief tablets can cause overdose. Extended relief tablets dose is more than regular acetaminophen. It also stays for longer duration. Hence patient is supposed to take the medicine less often than regular form. If patient increases its frequency, excess of drug accumulates in the body.
Signs of Acetaminophen Overdose:
Acetaminophen overdose in majority of cases does not produce any remarkable symptoms in first 24 hours. In the early phase, the signs and symptoms appear as if person has flu. In first 24 hours person may present with slight pale skin, nausea and vomiting, loss of appetite, tiredness and sweating. In the next 24 to 72 hours, patient may have pain in right upper side of abdomen, in the area of liver. Person also complains of passing dark yellow or brown colored urine. The white of eye and skin may turn yellow. In next few days patient can pass blood in urine, may have troubled breathing, feel weak and tired, rapid heartbeat etc.
Acetaminophen gets easily absorbed into the blood after its intake and it reaches the liver. Major part of the medicine gets broken down in liver into harmless substance. This small amount liver is able to handle but with large dose it can get damaged leading to symptoms of liver failure, kidney failure and even death. The symptoms get exaggerated
Diagnosis and Treatment:
Diagnosis of toxicity caused due to over dosage is made by the physician. He will first ask the person about the time period he has taken the medicine. How many pills he has taken and name of the medicine. He may also inquire if any other medicines he has consumed together with acetaminophen tablets. He will also inquire if he is suffering from any liver illness or he has taken any alcohol. After taking medical history and clinical examination, the doctor may suggest liver function blood test and test to determine level of the drug in blood.
Overdose of acetaminophen can be dangerous. It needs to be treated as early as possible. Treatment depends on many factors. It will depend on how much time that has been passed after taking the over dose. Whether the overdose was acute onetime event or was frequent intake of large amount of medicine etc. Patient is given activated charcoal medication to reduce absorption of acetaminophen that is still left in the stomach. Activated charcoal will also initiate vomiting. The left out drug is aspirated and cleaned with gastric lavage. A specific antidote is given to the patient to stop the bad effects of overdose. Along with the aforementioned therapy, patient is also given supportive treatment to improve dehydration and electrolyte imbalance. All medical measures are taken if patient is in hepatic failure.